Advertisement

Drug alert issued in Peterborough area after surge in overdoses, ER visits

Peterborough Public Health issued a new drug alert on June 1 following a surge in emergency department visits for suspected drug poisonings. The Canadian Press file

Another series of opioid-related incidents has prompted health officials to issue a drug alert in the Peterborough area.

Peterborough Public Health says on Feb. 22 there were six unique overdose-related incidents which required medical attention, including emergency department visits at Peterborough Regional Health Centre and paramedic calls for service.

The health unit notes over the last week, there have been 13 overdose-related emergency department visits and 10 opioid-related paramedic calls for service. The health unit serves Peterborough, Peterborough County, Curve Lake First Nation and Hiawatha First Nation.

Story continues below advertisement

“This is thought to be the result of a poisoned drug supply, although the substance causing these poisonings is not yet confirmed,” the health unit stated Wednesday afternoon. “This serves as an important reminder that street drugs may be cut or mixed with toxic substances. Beware that even a small amount of drug can cause a fatal poisoning.

Read more: 10 ER visits for overdoses in week prompt drug alert in Peterborough area

Read next: Sleep-deprived Calgarian still waiting for CPAP machine following massive recall

“Due to this increase, Peterborough Public Health is issuing a public warning in the hopes of preventing further harms in the community.”

It’s the second alert issued issued this month when on Feb. 4, the health unit reported 10 ER visits for overdoses over the week. That alert was extended on Feb. 7 following another seven drug-related incidents were reported, the health unit stated.

In 2021 there were 44 suspected opioid overdose deaths in the health unit’s jurisdiction

The health unit reminds anyone who uses drugs, or those who know someone who does, to follow these safety tips:

  • Test a small amount of drug before you use.
  • Avoid mixing drugs.
  • Never use alone; if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677)or call a friend.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites. To find out how to access naloxone visit www.peterboroughpublichealth.ca and search for “opioids” or click here.
  • Use Peterborough Public Health’s Drug Reporting Tool to anonymously report overdose incidents and harms in the community.

 

Story continues below advertisement

Sponsored content